Alert archive / South Dakota / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 128, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 8, 2020, 10:02 PM CDT for Beadle County, Jerauld County, Sanborn County, South Dakota. It was in force for 43 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 8, 2020, 10:02 PM CDT (03:02 UTC)
- Expired
- Jul 8, 2020, 10:45 PM CDT
- In force
- 43 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Beadle County, SD, Jerauld County, SD, Sanborn County, SD
The radar
The Aberdeen radar (KABR), 140 km from the middle of the area, began a volume at 03:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 8, 10:14 PM CDT | HAIL 0.7 | 3 Nw Alpena, SD | DELAYED REPORT, A COUPLE HAIL STONES TO THE SIZE OF DIMES. SOME GUSTY WINDS, MAYBE UP TO 30 MPH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 8, 5:10 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 3.0 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3268 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 1186 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 125 m²/s²
- 0-3 km storm-relative helicity
- 217 m²/s²
- Significant tornado parameter
- 2.3
- Supercell composite
- 19.4
The text
As transmitted.
609
WUUS53 KFSD 090302
SVRFSD
SDC005-073-111-090345-
/O.NEW.KFSD.SV.W.0128.200709T0302Z-200709T0345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
1002 PM CDT Wed Jul 8 2020
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Northwestern Sanborn County in east central South Dakota...
Southern Beadle County in east central South Dakota...
Central Jerauld County in central South Dakota...
* Until 1045 PM CDT.
* At 1002 PM CDT, a severe thunderstorm was located near Wessington
Springs, or 22 miles southwest of Huron, moving northeast at 40
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Lane around 1005 PM CDT.
Alpena around 1015 PM CDT.
Virgil around 1020 PM CDT.
Huron around 1040 PM CDT.
Cavour around 1045 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4416 9797 4394 9866 4418 9884 4420 9881
4420 9870 4424 9870 4451 9808
TIME...MOT...LOC 0302Z 232DEG 35KT 4414 9855
HAIL...1.00IN
WIND...60MPH
$$
APT1 follow-up statement
606
WWUS53 KFSD 090319
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
1019 PM CDT Wed Jul 8 2020
SDC005-073-111-090345-
/O.CON.KFSD.SV.W.0128.000000T0000Z-200709T0345Z/
Sanborn SD-Beadle SD-Jerauld SD-
1019 PM CDT Wed Jul 8 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR NORTHWESTERN SANBORN...SOUTHERN BEADLE AND NORTHEASTERN JERAULD
COUNTIES...
At 1018 PM CDT, a severe thunderstorm was located near Alpena, or 12
miles southwest of Huron, moving northeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Huron around 1045 PM CDT.
Cavour around 1050 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4401 9843 4415 9856 4416 9870 4424 9870
4451 9808 4416 9797
TIME...MOT...LOC 0318Z 231DEG 32KT 4423 9840
HAIL...1.00IN
WIND...60MPH
$$
APTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 6:01 PM CDT, 4 hours 1 minute earlier.
Area forecast discussion, Jul 8, 6:01 PM CDT, 4 hours 1 minute before
AREA FORECAST DISCUSSION...UPDATED National Weather Service Sioux Falls SD 601 PM CDT Wed Jul 8 2020 .SHORT TERM...(This Evening through Thursday) Issued at 222 PM CDT Wed Jul 8 2020 Mid and upper level clouds across most of eastern SD with some clearing in central SD. This has allowed for some heating in central SD but temperatures still mostly upper 80s to lower 90s at 19z. The surface front was just west of the area. Latest HRRR starting to back off on the more widespread convection in the James Valley from about 22-01z and starting development a little later and mostly in south central SD. Thunderstorms do still expand northward after this but more in the 1-3z window. This seems to make some sense as the cap is fairly robust and the HRRR and RAP were both eroding the cap by what appears to be some sort of diurnal mixing of moisture upwards. This seems pretty likely, but not sure if the 6 to 10 degree C rises in dew point and a 2 degree C or so fall in temperature near 700 mb is plausible. There is no mid level moisture upstream at DDC or LBF. If the cap cannot break late this afternoon there does appear to be a wave moving into the panhandle of NE that could move into north central NE from roughly 0-3z and would kick start the convection. One other concern is the surface low to the northwest is steady state or filling a bit so the winds at the surface are not back and converging on the surface front but remaining southwest. Once the convection gets going suspect that anything that can develop north of I-90 will move northeast and dissipate shortly after sunset or become more organized north of our area. The activity in NE has a better chance of holding together into the later night hours and could bring a MCV into northwest IA Thursday morning. This would bring a chance for some isolated strong updrafts into IA on Thursday morning and early afternoon. As for the environment, if storms get going in central SD late this afternoon CAPE values are burly, around 2500 to 3000 J/kg with decent unidirectional shear. This might support a splitting supercell or two with left movers racing north northeast about 35 to 40 mph and right movers moving southeast about 15 to 20 mph. Low level inflow oriented from the south and southwest so in all likelihood storms will progress east and southeast for a time, then start to drop a little more due south as the new updrafts form and a possible cold pool starts to drive development. Later tonight it would mainly be a wind threat and this would likely be close to the Missouri River. .LONG TERM...(Thursday Night through Wednesday) Issued at 222 PM CDT Wed Jul 8 2020 On Thursday increased pops in northwest IA with concerns that the MCV will drift northeast and bring some showers and thunderstorms. The main concerns for this will likely be farther east but northwest IA should still see some activity. And once again a few stronger updrafts are possible with hail the main threat. Otherwise temperatures and humidity will be a bit more seasonal with highs in the 80s and dew points in the 60s. Thursday night should be quiet as upper level ridging spreads across the area. This will allow for quieter weather, lighter winds and Friday morning lows in the lower to mid 60s. Friday and especially Friday night have some red flags for severe weather potential. A fairly strong wave is expected to move onto the Western High Plains and into eastern SD, southwest MN and northwest IA by evening. Models very agreeable in producing a westerly upper level jet with winds averaging about 50 to 90 knots. This really cranks up the low and mid level wind field and in turn of course offers a significant increase in available shear. CAPE values appear as though they will be a bit lower, likely 1500 to 2000 J/kg. Would expect an environment like this to produce a larger scale bowing segment if model timing is correct. Saturday continues the trend of highs in the 80s as the main wave associated with this strong jet streak drops southeast. Will likely see some lingering showers and thunderstorms east of Interstate 29 but for now looks like a dry sounding so only small chances. Saturday night through Sunday night looks quiet with dry northwest flow aloft. There are hints that another fairly strong wave will move into the area on Monday but Monday through Wednesday far enough out to not really bite on anything other than what looks like a continued busy weather pattern with highs in the 80s to lower 90s. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 554 PM CDT Wed Jul 8 2020 Main impact this evening will be scattered thunderstorms developing along a weak cold front, likely remaining east of KHON/K9V9 and west of Interstate 29 early this evening. This activity will affect locations near KHON initially, then trek east overnight toward KFSD and KSUX with strong wind gusts, large hail, and heavy rain possible with the strongest storms this evening. Confidence is low as to whether storms will make it to KFSD and KSUX; could see storms, just rain, or just lower VFR ceilings, most likely from 04-08z near KFSD and 07z-11z at KSUX. Outside of storms, VFR conditions are expected. Gusty south winds should decrease after sunset, turning north behind the front overnight. Expect VFR conditions to prevail early Thursday. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...08 LONG TERM...08 AVIATION...BP
Hazardous weather outlook, Jul 8, 5:32 AM CDT, 16 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 532 AM CDT Wed Jul 8 2020 IAZ001>003-012>014-020>022-031-032-MNZ081-089-090-NEZ013-014-SDZ071- 091045- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Cottonwood-Nobles-Jackson-Dixon-Dakota- Union- 532 AM CDT Wed Jul 8 2020 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska and southeast South Dakota. .DAY ONE...Today and tonight. Heat index values of 95 to 100 are expected this afternoon. Thunderstorms are possible this evening into the overnight hours. Some thunderstorms may produce hail to the size of nickels and wind gusts to 70 mph. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Additional thunderstorms are possible Thursday morning. An isolated wind gust to 60 mph is possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible after 8 pm tonight. MNZ071-072-080-097-098-SDZ038>040-050-052>070-091045- Lincoln-Lyon-Murray-Pipestone-Rock-Beadle-Kingsbury-Brookings- Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson- McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme- Yankton-Clay- 532 AM CDT Wed Jul 8 2020 This Hazardous Weather Outlook is for southwest Minnesota, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Heat index values of 95 to 100 are expected this afternoon. Thunderstorms are possible late this afternoon into this evening. Some thunderstorms may produce hail up to two inches in diameter and wind gusts to 75 mph. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Additional thunderstorms are expected Friday night. These storms may produce large hail and damaging winds. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible after 5 pm.
In the hours before
Local storm report, Jul 8, 9:48 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
948 PM CDT WED JUL 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM TSTM WND GST 2 WSW PICKSTOWN 43.05N 98.57W
07/08/2020 M68 MPH GREGORY SD MESONET
MESONET STATION 244 SD RWIS FT. RANDALL DAM.
&&
SSCThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 9:28 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Charles Mix, Douglas, Hutchinson | 47 min |
| Jul 8, 9:47 PM CDT | Severe Thunderstorm Warning | FSD | Beadle, Kingsbury | 43 min |
| Jul 8, 10:32 PM CDT | Severe Thunderstorm Warning | FSD | Beadle | 28 min |
| Jul 8, 10:46 PM CDT | Severe Thunderstorm Warning | FSD | Beadle, Jerauld, Kingsbury, Miner, Sanborn | 59 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.